Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 58, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 4, 2017, 4:18 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 4:18 PM MST (23:18 UTC)
- Expired
- Aug 4, 2017, 7:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 126 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857 WGUS55 KTWC 042318 FFWTWC AZC003-050215- /O.NEW.KTWC.FF.W.0058.170804T2318Z-170805T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 418 PM MST FRI AUG 4 2017 The National Weather Service in Tucson has issued a * Flash Flood Warning for... East central Cochise County in southeastern Arizona... * Until 715 PM MST * At 417 PM MST, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the Chiricahua Mountains. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Rucker Canyon and Portal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of washes and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3198 10911 3164 10915 3166 10954 3198 10958 $$ LEINS
2 follow-up statements
993 WGUS75 KTWC 050126 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 626 PM MST FRI AUG 4 2017 AZC003-050215- /O.CON.KTWC.FF.W.0058.000000T0000Z-170805T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochise- 626 PM MST FRI AUG 4 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR EAST CENTRAL COCHISE COUNTY... At 625 PM MST, rain has ended across the Chiricahua Mountains. However, runoff from earlier storms will likely continue and washes are likely running. Normally dry washes and low water crossings may be inundated in the following locations... Rucker Canyon and Portal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of washes and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3198 10911 3164 10915 3166 10954 3198 10958 $$ LEINS
349 WGUS75 KTWC 050206 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 706 PM MST FRI AUG 4 2017 AZC003-050215- /O.EXP.KTWC.FF.W.0058.000000T0000Z-170805T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochise- 706 PM MST FRI AUG 4 2017 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL COCHISE COUNTY WILL EXPIRE AT 715 PM MST... The heavy rain has ended. Please continue to heed any remaining road closures. LAT...LON 3198 10911 3164 10915 3166 10954 3198 10958 $$ LEINS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:30 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM MST, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Fri Aug 4 2017 .SYNOPSIS...Another chance of showers and thunderstorms across the area through this evening, but a drying trend will begin to limit coverage over the weekend. By Sunday and Monday, only a few thunderstorms near eastern mountains can be anticipated. These conditions will continue through next week, with daytime temperatures increasing as the drier weather becomes established. Moisture will gradually return along with an upswing in thunderstorms and subsequently cooler afternoon temperatures by next weekend. && .DISCUSSION...The shower and thunderstorm activity has been rather limited this afternoon so far as a drier westerly flow was developing. The drier air was evident in the mid and upper level water vapor imagery, and models showed more drying the next few days as a deeper westerly flow evolves. This will result in limited thunderstorm activity, especially compared to the past week or so, through next week. The drier weather pattern will also result in warmer afternoon temperatures with projected highs for Tucson around 102 Tuesday or Wednesday. Models were in good agreement that enough moisture will gradually return by next weekend for a day-to-day upswing in rainfall chances. The return in moisture and thunderstorms will translate to cooler daytime temperatures as well. && .AVIATION...Valid thru 06/00Z. SCT-BKN clouds at 8k-12k ft AGL with isolated to scattered TSRA/SHRA through late this evening. Brief MFR conditions and strong outflow winds that may exceed 40 kts with TSRA, otherwise VFR and SFC wind generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Fire weather concerns are low. The daily cycle of showers and thunderstorms will persist across much of the area through Saturday. A drying trend will then take place Sunday through part of next week, which will result in greatly reduced thunderstorm coverage. Monsoonal moisture will return late next week for an increase in showers and thunderstorms once again. Outside of gusty thunderstorm winds, expect 20-foot winds to remain below 15 mph and follow typical upslope/down valley diurnal patterns. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 4, 10:50 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1050 AM MST FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 WNW TUCSON 32.26N 110.98W
08/03/2017 PIMA AZ BROADCAST MEDIA
DELAYED REPORT...TWO TREES DOWN JUST WEST OF GLENN AND
ORACLE. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER TWC1700058
KDSpecial weather statement, Aug 4, 12:58 PM MST, 3 hours 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 1258 PM MST FRI AUG 4 2017 AZZ509-511-042030- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Galiuro and Pinaleno Mountains including Mount Graham- 1258 PM MST FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL 130 PM MST... At 1257 PM MST, Doppler radar was tracking a strong thunderstorm 25 miles west of Safford, moving east at 10 mph. Another strong storm was near Klondyke. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Klondyke. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3281 11043 3310 11012 3294 10994 3270 11012 TIME...MOT...LOC 1957Z 284DEG 9KT 3291 11012 KD
Special weather statement, Aug 4, 1:35 PM MST, 2 hours 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 135 PM MST FRI AUG 4 2017 AZZ509-511-042100- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Galiuro and Pinaleno Mountains including Mount Graham- 135 PM MST FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM COUNTY UNTIL 200 PM MST... At 135 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles southeast of San Carlos Reservoir over the Santa Teresa Mountains, moving north at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly remote areas of west central Graham County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3293 11035 3313 11037 3315 11015 3290 11012 TIME...MOT...LOC 2035Z 183DEG 7KT 3301 11024 KD
Special weather statement, Aug 4, 1:47 PM MST, 2 hours 31 minutes before
Special Weather Statement National Weather Service Tucson AZ 147 PM MST FRI AUG 4 2017 AZZ507-513-042115- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 147 PM MST FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 215 PM MST... At 146 PM MST, Doppler radar was tracking a strong thunderstorm just north of Tombstone, or 20 miles northeast of Sierra Vista. this storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rural Cochise county just north of Tombstone. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3173 10998 3172 11016 3186 11016 3187 11001 TIME...MOT...LOC 2046Z 246DEG 2KT 3178 11006 KD
Special weather statement, Aug 4, 1:58 PM MST, 2 hours 20 minutes before
Special Weather Statement National Weather Service Tucson AZ 158 PM MST FRI AUG 4 2017 AZZ509-511-042130- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Galiuro and Pinaleno Mountains including Mount Graham- 158 PM MST FRI AUG 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM COUNTY UNTIL 230 PM MST... At 158 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles southeast of San Carlos Reservoir, or 30 miles east of Christmas, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Calva. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3298 11018 3303 11035 3325 11028 3318 11011 TIME...MOT...LOC 2058Z 202DEG 12KT 3310 11022 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:13 PM MST | Special Weather Statement | TWC | Pima | 47 min |
| Aug 3, 5:46 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 119 min |
| Aug 3, 5:55 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 3, 6:00 PM MST | Special Weather Statement | TWC | 30 min | |
| Aug 3, 6:19 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 3, 6:21 PM MST | Special Weather Statement | TWC | Pinal | 54 min |
| Aug 3, 7:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 4, 12:58 PM MST | Special Weather Statement | TWC | Graham | 32 min |
| Aug 4, 1:35 PM MST | Special Weather Statement | TWC | Graham | 25 min |
| Aug 4, 1:47 PM MST | Special Weather Statement | TWC | Cochise | 28 min |
| Aug 4, 1:58 PM MST | Special Weather Statement | TWC | Graham | 32 min |
| Aug 4, 2:12 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.